Oregon, 2003

Heavy Snow in Oregon, December 13 to 14, 2003

December 13 to 14, 2003 · NWS PQR · 1 event in 1 county or zone

Timberline received 24 inches, Willamette Pass 22 inches, White River 18 inches, Government Camp 17 inches, Blue Box Pass 16 inches, and Santiam Pass 15 inches.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

Timberline received 24 inches, Willamette Pass 22 inches, White River 18 inches, Government Camp 17 inches, Blue Box Pass 16 inches, and Santiam Pass 15 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 13, 2:30 AM PST, 3 hours 30 minutes earlier.

Area forecast discussion, Dec 13, 2:30 AM PST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
230 AM PST SAT DEC 13 2003

.SYNOPSIS...A STRONG PACIFIC FRONTAL SYSTEM WILL FOCUS ON SOUTHERN
OREGON SAT WITH A STRONG WARM FRONT BRINGING RAIN ACROSS WESTERN
OREGON...MAINLY SOUTHWEST SECTIONS. THIS SYSTEM WILL SLOWLY SHIFT
EAST OUT OF OUR AREA SAT NIGHT. A COLD UPPER TROUGH WILL MOVE ACROSS
OREGON SUN WITH LOW MOUNTAIN SNOW LEVELS. A BRIEF BREAK IN STORMS IS
EXPECTED MON BEFORE THE NEXT SYSTEM ARRIVES TUE.

&&

.DISCUSSION...
.SHORT TERM...DOPPLER RADAR AND IR SATELLITE SHOW TWO BANDS OF RAIN
OVER THE CWA THIS MORNING. SNOW LEVELS WILL RISE TO 6000-7000 FEET
WITH THIS WARM FRONT. ETA AND GFS FOCUS MAIN RAINFALL OVER SOUTHERN
ZONES TODAY. MESO ETA IS MUCH STRONGER ON THE PRECIP AMOUNTS...BUT
EVER AVN GIVES THE SOUTHERN ZONES 1+ INCH 12Z SAT - 06Z SUN. LARGE
AMOUNTS OF RAINFALL MAY RESULT IN FLOOD PROBLEMS AND HAVE ISSUED A
FLOOD WATCH FOR THE SOUTHERN WILLAMETTE VALLEY AND THE CENTRAL
COASTAL RANGE WITH THE SILETZ RIVER SHOWING POSSIBLE FLOODING.

SNOW LEVELS WILL DROP SAT NIGHT ALONG THE BACK EDGE OF THE FRONT...
THEN AN UPPER LEVEL TROUGH WILL MOVE ACROSS THE AREA SUN IN THE COOL
POST FRONTAL AIR MASS. SITUATION IS NOT THE BEST FOR SNOW...BUT MAY
NEED SNOW ADVISORY FOR THE CASCADES...WILL WAIT TO SEE IF NEXT RUN IS
MORE DEFINITIVE. SHORT WAVE RIDGING SHOULD GAVE A BREAK SUN NIGHT AND
MON BEFORE THE NEXT PAC SYSTEM APPROACHES. LIKENS

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
NOT A LOT OF CONFIDENCE IN DETAILS THROUGH EXTENDED AS MODELS HAVE
HAD TROUBLE WITH RUN TO RUN CONSISTENCY. SYNOPTICALLY MODELS KEEP A
LONGWAVE TROUGH OFFSHORE LEAVING REGION IN SW UPPER FLOW. 12Z RUN OF
GFS INDICATED A SIGNIFICANCY WEAKER SYSTEM COMING IN FASTER THAN 00Z
RUN AROUND MIDWEEK...AND PREFER IN THIS CASE TO GO WITH THE LATEST
RUN.  BY THE END OF THE WEEK...TRACK AND TIMING OF NEXT SYSTEM
QUESTIONABLE...DO FOR NOW WILL KEEP POPS IN CHANCE CATEGORY AS LATEST
RUN INDICATES A SYSTEM THAT PASS THOUGH SOUTHERN OREGON.

&&

.PRELIMINARY POINT POPS...
AST +8634  PDX +9631  SLE +9631  EUG ++631
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
.WA/OR...SMALL CRAFT ADVISORY CAPE SHOALWATER TO FLORENCE.
Hazardous weather outlook, Dec 13, 6:00 AM PST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
600 AM PST SAT DEC 13 2003

ORZ002-004-007-008-141400-
CENTRAL COAST RANGE OF WESTERN OREGON-CENTRAL OREGON COAST-
CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY-
600 AM PST SAT DEC 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST OREGON.

.DAY ONE...TODAY

A FLOOD WATCH IS IN EFFECT FOR THE CENTRAL OREGON COAST AND COAST
RANGE...AND THE SOUTH WILLAMETTE VALLEY.
A VERY MOIST PACIFIC WEATHER SYSTEM WILL BRING AMPLE RAINFALL TO
WESTERN OREGON WITH THE MAIN FOCUS TO THE SOUTH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FLOODING IS POSSIBLE FOR RIVERS AND STREAMS OF THE CENTRAL OREGON
COAST AND COAST RANGE...AND THE SOUTH WILLAMETTE VALLEY ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ011-013-WAZ019-141400-
CASCADES IN LANE COUNTY-NORTHERN OREGON CASCADES-
SOUTH WASHINGTON CASCADES-
600 AM PST SAT DEC 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST WASHINGTON AND
NORTHWEST OREGON.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN UPPER LEVEL TROUGH MOVING INTO THE AREA SATURDAY NIGHT AND SUNDAY
WILL BRING LOWERED SNOW LEVELS AND MAY PROMPT THE NEED FOR A SNOW
ADVISORY IN THE CASCADES SATURDAY NIGHT INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ001-003-005-006-009-010-012-WAZ020>023-039-040-141355-
CASCADE FOOTHILLS IN LANE COUNTY-COAST RANGE OF NORTHWEST OREGON-
GREATER PORTLAND METRO AREA-GREATER VANCOUVER AREA-LOWER COLUMBIA-
LOWER COLUMBIA AND I - 5 CORRIDOR IN COWLITZ COUNTY-
NORTH OREGON COAST-NORTHERN OREGON CASCADE FOOTHILLS-
SOUTH WASHINGTON CASCADE FOOTHILLS-SOUTH WASHINGTON COAST-
WESTERN COLUMBIA RIVER GORGE-WILLAPA HILLS-
600 AM PST SAT DEC 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST WASHINGTON AND
NORTHWEST OREGON.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Northern Oregon Cascades

When
December 13, 6:00 AM PST to December 14, 9:00 PM PST
Where
Northern Oregon Cascades forecast zone
Reported by
DEPT OF HIGHWAYS

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2003Every state in 2003This day in weather historyWarnings in Oregon, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332229.